Alert archive / Kentucky / Special Weather Statements in 2010

Special Weather Statement, NWS Charleston, WV

July 17, 2010Boyd County, Kentucky

NWS Charleston, WV issued this special weather statement at Jul 17, 2010, 4:21 PM EDT for Boyd County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2010, 4:21 PM EDT (20:21 UTC)
Expired
Jul 17, 2010, 4:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV

County Boyd County, KY

The radar

The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WWUS81 KRLX 172021
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EDT SAT JUL 17 2010

KYZ102-103-105-OHZ087-WVZ005-172045-
BOYD KY-CARTER KY-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
421 PM EDT SAT JUL 17 2010

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE AND SOUTH CENTRAL
LAWRENCE COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
CANNONSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. 

THIS STORM WILL BE NEAR MAVITY AROUND 425 PM...DURBIN AROUND 435
PM...LOCKWOOD AROUND 440 PM AND CENTERVILLE AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 BETWEEN MILE MARKERS 180 AND 191 IN KENTUCKY...AND BETWEEN MILE 
MARKERS 1 AND 6 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8285 3846 8243 3843 8242 3840 8249
      3834 8239 3825 8236 3818 8279

$$

09

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:48 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 17, 2:48 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SAT JUL 17 2010

.SYNOPSIS...
PASSING DISTURBANCES AND FRONTAL BOUNDARY IN OUR VICINITY THROUGH
THE WEEKEND. WE STAY ON SOUTHERN EDGE OF THE WESTERLIES INTO NEXT
WEEK...WITH PASSING DISTURBANCES AND OCCASIONAL THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SUNDAY/...
STILL FEELING THE EFFECTS OF THE MCS THAT ROLLED THROUGH THIS
MORNING. VISIBLE SATELLITE IMAGE SHOWS THIS BEST WITH CU FIELD
DEVELOPMENT WEST AND NORTH...AND CONVECTION STILL FIRING ON THE
OTHER SIDE OF THE APPALACHIANS. CONVECTIVE INHIBITION FROM THE MESO
HIGH IN PLACE WILL SLOWLY ERODE AS PLENTY OF DAYTIME HEATING AND
TIME FOR ATMOSPHERIC PRIMING REMAINS. LAPS DATA IS NOT GIVING A
GREAT HANDLE ON REMAINING OUTFLOW BOUNDARIES FROM THE ACTIVITY THIS
MORNING...BUT CERTAINLY IS PLAUSIBLE TO THINK A COUPLE MAY EXIST
DESPITE THE LACK OF VISUAL EVIDENCE RIGHT NOW. FOR NOW...POPS KEPT
LOW FOR THE REMAINDER OF THE AFTERNOON AND EVENING...AND STRETCHED
INTO THE FIRST PART OF THE OVERNIGHT AS A WEAK FRONT SINKS SOUTH
FROM THE SOUTHERN GREAT LAKES. NO POPS FOR LATE TONIGHT...BUT WILL
NEED TO WATCH FOR NEW MCS DEVELOPMENT IN THE NORTHERN PLAINS. NOT A
SLAM DUNK TO SEE ANOTHER ONE SUNDAY MORNING...BUT THE NORTHWESTERLY
FLOW ALOFT INDICATES THIS CANNOT BE IGNORED. NAM FIELDS LOOK LIKE
THEY ARE TRYING TO PICK UP ON ONE THAT WILL ROLL INTO THE MIDDLE
OHIO VALLEY LATE MORNING.

KEPT THE OVERNIGHT MILD IN THIS WARMER PATTERN WITH SOME PLACES NOT
ABLE TO DROP BELOW 70F. COULD SEE FOG IN THE VALLEYS YET AGAIN IF
THE SKY CLEARS OUT AND THE ATMOSPHERE STABILIZES TONIGHT. BIAS
CORRECTED SREF NUMBERS STILL APPEAR TO BE DOING WELL...WITH A BLEND
OF THE BIAS CORRECTED CONSENSUS MOS THROWN IN FOR THE STARTING POINT
FOR THE OVERNIGHT LOWS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
WEAK WAVE EXITS SUNDAY MORNING...AND PRECIPITABLE WATER DROPS OFF A
BIT. SO AFTER A LITTLE BIT OF CONVECTION ALONG STALLED BOUNDARY IN
MAINLY THE SOUTHERN ZONES...EXPECTING A RELATIVE LULL SUNDAY
AFTERNOON DESPITE DIURNAL HEATING. MODELS ARE COMING INTO A BIT
BETTER AGREEMENT ON A MORE SIGNIFICANT WAVE ALOFT SETTLING THROUGH
THE AREA SUNDAY NIGHT-MONDAY MORNING...THOUGH AT THE SURFACE THERE
IS DISAGREEMENT ON HOW FAR SOUTH FRONT ITSELF CAN SAG. AT THIS
TIME...FIGURING THAT THE SURFACE FRONT STAYS NORTH BUT THE EMBEDDED
WAVE OR WAVES WITHIN WESTERLIES WILL BE ENOUGH TO PRODUCE
THUNDERSTORMS. I INCREASED POPS INTO THE HIGH CHANCE TO LOW LIKELY
RANGE MONDAY. MARGINALLY SEVERE NOT OUT OF THE QUESTION WITH STORMS
MONDAY...THOUGH THREAT WILL BE HIGHER NORTH OF THE CWA. MAINTAINED
CHANCE POPS MONDAY NIGHT-TUESDAY...SINCE WE WILL REMAIN ON SOUTHERN
PERIPHERY OF WESTERLIES. THIS KEEPS US IN THE RING OF FIRE SO TO
SPEAK...OR IN THE PATH OF POSSIBLE COMPLEXES COMING IN FROM UPSTREAM.

FOR HIGH TEMPERATURES SUNDAY THROUGH TUESDAY...WENT WITH BIAS
CORRECTED MODEL CONSENSUS...WHICH IN GENERAL CONTINUES TO PERFORM
BETTER THAN ANY ONE PARTICULAR MODEL. FOR LOWS...A BLEND OF BIAS
CORRECTED MOS GUIDANCE WITH MET GUIDANCE...SINCE MAV GUIDANCE
REMAINS TOO COOL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER LEVEL HIGH OVER DEEP S DRIFTS E AS E COAST TROUGH MOVES
OFFSHORE AND W COAST TROF MOVES INLAND.  HOWEVER...THIS PROCESS
TAKES A LITTLE LONGER AS APPEARED TO BE THE CASE YESTERDAY...AND THE
HIGH DOES NOT BULGE QUITE AS FAR NWD.  THIS KEEPS THE AREA A LITTLE
TOO CLOSE TO THE SOUTHERN EDGE OF THE WESTERLIES...WHICH MEANS A
SLIGHTLY BETTER CHANCE FOR DIURNAL CONVECTION THAT DOES NOT QUITE
DISAPPEAR ALTOGETHER AT NIGHT EITHER.  OTHERWISE HOT AND HUMID
WEATHER SHOULD BE THE RULE LATE WEEK.

MONOTONE SUMMER TEMPERATURE AND DEW POINT FORECAST CONTINUES WITH
LITTLE OR NO CHANGE OF IMPORT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
CONVECTIVE DEBRIS FROM THE MCS THIS MORNING WILL BE EAST OF THE
AREA BY 21Z..WITH PLENTY OF TIME TO GET THE CONVECTIVE MACHINE
GOING AGAIN. CU FIELD ALREADY FORMING OVER CENTRAL OHIO...AND
SHOULD SEE THIS DEVELOP FURTHER SOUTH INTO THE MIDDLE OHIO VALLEY
AND CENTRAL APPALACHIANS.

WILL SEE SOME IFR VIS TONIGHT...BUT COULD BE LIMITED BY LINGERING
CLOUDS. WITH NORTHWEST FLOW ALOFT...WILL ALSO NEED TO BE AWARE OF
THE POTENTIAL FOR AN MCS ORIGINATING IN THE NORTHERN PLAINS
STATES. CB EXPECTED AGAIN INTO SUNDAY.

AFTER 18Z SUNDAY...
IFR CONDITIONS POSSIBLE IN SHOWERS/THUNDERSTORMS SUNDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/MDP/JMV
NEAR TERM...26
SHORT TERM...MDP
LONG TERM...TRM
AVIATION...26
Hazardous weather outlook, Jul 17, 4:18 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT SAT JUL 17 2010

KYZ105-VAZ003-004-WVZ005-013>016-018-020-024>040-046-047-182030-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 PM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-182030-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-WIRT-RITCHIE-
418 PM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. THE MAIN
THREAT IS FOR LOCALLY DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 10:58 AM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1058 AM EDT SAT JUL 17 2010

WVZ032-040-171530-
BARBOUR WV-TAYLOR WV-
1058 AM EDT SAT JUL 17 2010

...A STRONG THUNDERSTORM WILL AFFECT BARBOUR AND TAYLOR COUNTIES...

AT 1050 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF PHILIPPI...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MOATSVILLE AROUND 1110 AM AND NESTORVILLE
AROUND 1125 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3919 7983 3916 7982 3910 7984 3899 7999
      3913 8013 3939 7995 3937 7990 3931 7990
      3928 7986 3925 7985 3922 7981 3921 7981

10
Special weather statement, Jul 17, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EDT SAT JUL 17 2010

KYZ102-103-105-OHZ087-WVZ005-172045-
BOYD KY-CARTER KY-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
421 PM EDT SAT JUL 17 2010

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE AND SOUTH CENTRAL
LAWRENCE COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
CANNONSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MAVITY AROUND 425 PM...DURBIN AROUND 435
PM...LOCKWOOD AROUND 440 PM AND CENTERVILLE AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 BETWEEN MILE MARKERS 180 AND 191 IN KENTUCKY...AND BETWEEN MILE
MARKERS 1 AND 6 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8285 3846 8243 3843 8242 3840 8249
      3834 8239 3825 8236 3818 8279

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:51 PM EDTSpecial Weather StatementRLXPleasants, Tyler54 min
Jul 17, 6:14 AM EDTSpecial Weather StatementRLXCabell, Wayne46 min
Jul 17, 6:29 AM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam, Wayne46 min
Jul 17, 7:15 AM EDTSpecial Weather StatementRLXBoone, Kanawha, Lincoln, Logan, Mason, Putnam60 min
Jul 17, 7:50 AM EDTSevere Thunderstorm WarningRLXBoone, Clay, Fayette, Jackson, Kanawha, Lincoln and 3 more40 min
Jul 17, 8:31 AM EDTSpecial Weather StatementRLXBraxton, Clay, Fayette, Nicholas, Raleigh, Roane and 2 more59 min
Jul 17, 8:41 AM EDTSevere Thunderstorm WarningRLXFayette, Nicholas34 min
Jul 17, 9:25 AM EDTSpecial Weather StatementRLXPocahontas, Webster65 min
Jul 17, 10:58 AM EDTSpecial Weather StatementRLXBarbour32 min
Jul 17, 5:35 PM EDTSpecial Weather StatementRLXWayne25 min
Jul 17, 5:56 PM EDTSpecial Weather StatementRLXLincoln34 min
Jul 17, 6:01 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan, Mingo, Wayne45 min
Jul 17, 6:32 PM EDTSpecial Weather StatementRLXLincoln28 min
Jul 17, 6:59 PM EDTSpecial Weather StatementRLXLincoln, Wayne31 min
Jul 17, 5:22 AM EDTSpecial Weather StatementRLXCarter, Greenup53 min
Jul 17, 5:30 PM EDTSpecial Weather StatementRLXGreenup30 min
Jul 17, 5:58 PM EDTSpecial Weather StatementRLXGreenup32 min
Jul 17, 6:24 PM EDTSpecial Weather StatementRLXBoyd36 min
Jul 17, 7:02 PM EDTSpecial Weather StatementRLXGreenup28 min

Nearby

Special Weather Statements in Kentucky, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.